Alert archive / South Carolina / Flash Flood Warnings in 2005
Flash Flood Warning 4, NWS Charleston, SC
NWS Charleston, SC issued this flash flood warning at May 16, 2005, 2:44 PM EDT for Charleston County, South Carolina. It was in force for 91 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 16, 2005, 2:44 PM EDT (18:44 UTC)
- Expired
- May 16, 2005, 4:15 PM EDT
- In force
- 91 min
- Issued by
- NWS Charleston, SC
- Area
- Counties, with a storm outline in the text
County Charleston County, SC
The radar
The Charleston,SC radar (KCLX), 105 km from the middle of the area, began a volume at 18:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 6.7 hours before the alert went out and 14 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 593 J/kg
- Mixed-layer CIN
- -46 J/kg
- Mixed-layer LCL
- 809 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 56 m²/s²
- 0-3 km storm-relative helicity
- 67 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.7
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS52 KCHS 161844
FFWCHS
SCC019-162015-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE CHARLESTON SC
244 PM EDT MON MAY 16 2005
THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A
* FLASH FLOOD WARNING FOR...
CHARLESTON COUNTY IN SOUTHEAST SOUTH CAROLINA
* UNTIL 415 PM EDT
* AT 238 PM EDT...RADAR INDICATED VERY HEAVY RAIN OCCURRING FROM A
THUNDERSTORM IN CHARLESTON..JAMES ISLAND AND MOUNT PLEASANT.
RADAR ESTIMATED THAT BETWEEN 2 AND 4 INCHES OF RAIN HAD FALLEN OVER
THE LAST FEW HOURS. AN ADDITIONAL 1 TO 2 INCHES OF RAIN IS EXPECTED.
* FLASH FLOODING IS EXPECTED IN AND AROUND...
WEST ASHLEY...
JAMES ISLAND...
CHARLESTON...
MOUNT PLEASANT AND SULLIVANS ISLAND...
EXCESSIVE RUNOFF FROM THESE STORMS WILL CAUSE RAPID FLOODING OF
STREETS...HIGHWAYS AND UNDERPASSES AS WELL AS OTHER DRAINAGE AREAS
AND LOW-LYING SPOTS.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY
FOR HIGHER GROUND. MOST FLOOD DEATHS OCCUR IN AUTOMOBILES.
TO REPORT SIGNIFICANT FLOODING...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN CHARLESTON TOLL FREE AT 1-888-383-2024.
LAT...LON 3279 8009 3281 8009 3284 7997 3284 7993
3280 7991 3286 7987 3284 7970 3276 7984
3276 7986 3279 7988 3278 7993 3277 7993
3274 7987 3265 8001
$$2 follow-up statements
000
WGUS72 KCHS 161933
FFSCHS
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
329 PM EDT MON MAY 16 2005
SCC019-162015-
CHARLESTON-
332 PM EDT MON MAY 16 2005
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 415 PM EDT FOR
CHARLESTON COUNTY...
AT 330 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE THUNDERSTORMS PRODUCING HEAVY RAIN ACROSS CHARLESTON
COUNTY. THE HEAVIEST RAIN HAS SHIFTED TO THE WEST AND WAS OCCURRING
OVER WEST ASHLEY AND JOHNS ISLAND.
RADAR ESTIMATED THAT 3 TO 5 INCHES OF RAIN HAD FALLEN OVER PARTS OF
WEST ASHLEY AND JAMES ISLAND OVER THE LAST FEW HOURS.
REPORTS INDICATED FLOODING OF FOLLY ROAD AND CAMP ROAD ON JAMES
ISLAND AND SOME FLOODING IN DOWNTOWN CHARLESTON.
TO REPORT SIGNIFICANT FLOODING...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN CHARLESTON TOLL FREE AT 1-888-383-2024 OR EMAIL YOUR
REPORTS TO CHS.SKYWARN@NOAA.GOV.
LAT...LON 3278 8020 3282 8010 3282 7998 3284 7993
3281 7991 3281 7991 3279 7993 3278 7994
3277 7991 3267 8013
$$000
WGUS72 KCHS 162014
FFSCHS
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
414 PM EDT MON MAY 16 2005
SCC019-162023-
CHARLESTON-
414 PM EDT MON MAY 16 2005
...THE FLASH FLOOD WARNING FOR CHARLESTON COUNTY WILL EXPIRE AT 415
PM EDT...
RADAR ESTIMATED THAT 3 TO 5 INCHES OF RAIN HAD FALLEN OVER THE LAST
FEW HOURS IN THE WEST ASHLEY AND JAMES ISLAND AREAS WITH LESSER
AMOUNTS IN DOWNTOWN CHARLESTON...JOHNS ISLAND AND MOUNT PLEASANT.
THE CONCENTRATED HEAVY RAIN HAS ENDED FOR NOW BUT ADDITIONAL
THUNDERSTORMS WITH HEAVY RAINFALL ARE POSSIBLE THIS EVENING AND
TONIGHT.
STAY TUNED TO NOAA WEATHER RADIO ALL HAZARDS OR THE LOCAL MEDIA FOR
ADDITIONAL SEVERE WEATHER INFORMATION. REPORT ANY FLOODING OR DAMAGE
CAUSED BY FLOODING TO LOCAL LAW ENFORCEMENT OFFICIALS AND ASK THEM TO
IMMEDIATELY RELAY THE REPORT TO THE NATIONAL WEATHER SERVICE IN
CHARLESTON.
TO REPORT SIGNIFICANT FLOODING...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN CHARLESTON TOLL FREE AT 1-888-383-2024 OR EMAIL YOUR
REPORTS TO CHS.SKYWARN@NOAA.GOV.
LAT...LON 3279 8009 3281 8009 3284 7997 3284 7993
3280 7991 3286 7987 3284 7970 3276 7984
3276 7986 3279 7988 3278 7993 3277 7993
3274 7987 3265 8001
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before this flash flood warning went out at May 16, 10:42 AM EDT, 4 hours 2 minutes earlier.
Area forecast discussion, May 16, 10:42 AM EDT, 4 hours 2 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON SC 1042 AM EDT MON MAY 16 2005 .SHORT TERM /THIS AFTERNOON/...CURRENTLY SFC FRONTAL BOUNDARY STRETCHES ALONG THE SC/GA COASTLINES...EVIDENT BY WINDS KICKING WESTERLY OR NORTHWESTERLY ACROSS THE FORECAST AREA. SCT-BKN STRATO CU HAS DEVELOPED IN THE WAKE OF THE FRONTAL PASSAGE. EXPECT THAT THIS WONT BE LONG LIVED AS DRIER AIR BEGINS TO MIX DOWN FROM ALOFT OVER THE NEXT COUPLE OF HOURS. MAIN SHORT TERM CONCERNS REVOLVE AROUND SHOWER/THUNDERSTORM CHANCES THIS AFTERNOON. MODELS INDICATING THAT FRONT SHOULDNT MAKE MUCH PROGRESS OFFSHORE TODAY...BEFORE BEING KICKED BACK INLAND VIA SEA BREEZE DEVELOPMENT. WITH FRONTAL BOUNDARY INTERACTING WITH SEA BREEZE THIS AFTERNOON...ALONG WITH PLENTY OF LOW LEVEL MOISTURE AND INSTABILITY...EXPECT THAT SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP. ADJUSTING MODEL SOUNDINGS YIELDS CAPE VALUES IN THE 2500-3000 J/KG RANGE AND LIS OF -6...SO WILL KEEP CHANCE POPS IN FORECAST. COULD SEE A FEW STRONG OR ISOLATED SEVERE STORMS THIS AFTERNOON...GIVEN DRY MID-LEVEL AIR (700-500 MB LAYER RH 40%) AND WET BULB ZERO HEIGHTS AROUND 11 KFT. UPPER DYNAMICS ALSO BEGIN TO COME INTO PLAY BY LATE THIS AFTERNOON WITH ENTRANCE REGION FORCING OF H25 JET MOVING OVER THE FORECAST AREA. && .MARINE...HAVE TWEAKED WINDS BASED ON FRONTAL BOUNDARY SLIPPING JUST OFFSHORE INTO THE COASTAL WATERS THIS MORNING...BUT ANTICIPATE THAT SEA BREEZE DEVELOPMENT WILL KICK BOUNDARY BACK ON SHORE THIS AFTERNOON. SEAS LOOK IN GOOD SHAPE...SO NO ADJUSTMENT NEEDED. && .AVIATION...STRATO CU HAS FORMED IN WAKE OF SURFACE FRONTAL BOUNDARY AT THE CHS TERMINAL THIS MORNING. HAVE INCLUDED A TEMPO BKN020 FOR SO MVFR CIGS OVER THE NEXT HOUR OR TWO. SHOULD SEE STRATO CU MIX OUT THIS AFTERNOON AS DRIER ALOFT WORKS INTO THE BOUNDARY LAYER. SEA BREEZE TO FORM THIS AFTERNOON BUT WILL SLOW IN MOVING INLAND. INTERACTION OF THIS BOUNDARY AND FRONT WILL TRIGGER SCATTERED CONVECTION...BUT CONFIDENCE IS NOT HIGH ENOUGH TO CARRY PRECIP AT EITHER TERMINAL. INSTEAD WILL GO WITH CUMULONIMBUS...IMPLYING THE POTENTIAL IS THERE FOR TSRA STARTING AT 20Z. && .CHS WATCHES/WARNINGS/ADVISORIES... GA...NONE. SC...NONE. MARINE...NONE. && JRJ
Hazardous weather outlook, May 16, 6:00 AM EDT, 8 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON SC 600 AM EDT MON MAY 16 2005 AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040- 042>045-047>051-171000- CHARLESTON HARBOR- WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM- WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM- WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING GRAYS REEF NATIONAL MARINE SANCTUARY- WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO 60 NM-JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS- INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-COASTAL CHATHAM-LONG- INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-COASTAL MCINTOSH- ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-BERKELEY-INLAND JASPER-BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER- 600 AM EDT MON MAY 16 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA... SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS FROM THE SOUTH SANTEE RIVER SOUTH CAROLINA TO ALTAMAHA SOUND GEORGIA. .DAY ONE...TODAY AND TONIGHT. .STRONG THUNDERSTORMS...A WEAK FRONTAL BOUNDARY ACROSS THE SOUTHEAST STATES AND THE SEA BREEZE THIS AFTERNOON WILL CAUSE SCATTERED THUNDERSTORMS THIS AFTERNOON AND EVENING ACROSS THE AREA. A FEW OF THE STORMS MAY BECOME STRONG AND PRODUCE SMALL HAIL...GUSTY WINDS...DANGEROUS CLOUD TO GROUND LIGHTNING AND LOCALLY HEAVY RAINS. PLEASE REFER TO THE DAY ONE CONVECTIVE OUTLOOK FOR ADDITIONAL INFORMATION. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME...HOWEVER...SPOTTERS ARE ASKED TO REMAIN ON THE ALERT SHOULD STORMS BECOME STRONG LATER TODAY. 33
In the hours before
Special weather statement, May 16, 1:55 PM EDT, 49 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON SC 155 PM EDT MON MAY 16 2005 SCZ050-161900- CHARLESTON- 155 PM EDT MON MAY 16 2005 ...STRONG THUNDERSTORMS WILL IMPACT CHARLESTON COUNTY THROUGH 300 PM EDT... AT 155 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CENTERED OVER STONO...OR ABOUT 6 MILES SOUTHWEST OF CHARLESTON...MOVING NORTHEAST AT 15 MPH. THIS WILL AFFECT AREAS IN AND AROUND JOHNS ISLAND...STONO...WEST ASHLEY... SECESSIONVILLE...SEASIDE...MCCALLS CORNER...BATTERY POINT... SOUTH WINDERMERE...SAINT ANDREWS AND CHARLESTON THROUGH 300 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED. SCW
Local storm report, May 16, 2:12 PM EDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
212 PM EDT MON MAY 16 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0205 PM HAIL WEST ASHLEY 32.80N 80.01W
05/16/2005 0.50 INCH CHARLESTON SC TRAINED SPOTTER
PEA TO DIME SIZE HAIL REPORTED AT INTERSECTION OF ST.
ANDREWS BLVD AND WESLEY DR.
&&
JPCThe office that day
Everything else NWS Charleston, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 15, 9:12 PM EDT | Flash Flood Warning | CHS | Berkeley | 2 hr |
Nearby
Flash Flood Warnings in South Carolina, 2005Every flash flood warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.